Originally published November 18 2010
Antidepressants promote rapid weight gain
by Jonathan Benson, staff writer
(NaturalNews) Taking antidepressant drugs like Risperdal (risperidone) and Seroquel (quetiapine fumarate) could cause you to gain a lot of weight very quickly, according to a recent report in CNN. Atypical antipsychotic drugs are responsible for causing voracious hunger episodes in roughly 30 percent of patients who take them, which can lead to some seriously rapid weight gain.
Earlier in the year, the U.S. Food and Drug Administration (FDA) began an investigation into antipsychotic drugs and their link to weight gain. The announcement came shortly after the agency approved two popular antipsychotic drugs for children between the ages of 13 and 17 (http://www.naturalnews.com/028668_antipsycho...).
The drugs -- which include the aforementioned as well as Zyprexa (olanzapine), Abilify (aripiprazole), and Geodon (ziprasidone) -- appear to trigger enzymes that induce appetite. In one case, a young girl taking risperidone gained 5.5 pounds, or 14 percent of her body weight, within one year. And a 19-year-old college student on the same drug as well as other anti-anxiety medications gained 25 pounds in just six months.
A 2007 study conducted by researchers from Johns Hopkins University and the University of Vermont found that both Zyprexa and Clozaril (clozapine) increased appetite levels by 400 percent. And earlier this year, a study published in the journal Obesity found that men who took Zyprexa for a mere two weeks increased their eating consumption by an average of 18 percent.
Experts are urging the public to be cautious about the use of such antipsychotic drugs. Not only do they induce appetite and subsequent weight gain, but they can also lead to high blood pressure, elevated blood-sugar levels, heart disease, and diabetes.
Sources for this story include:
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml